Gemma Higgs (Orthodontic Therapist DipOT) at the Hull University Teaching Hospitals NHS Trust, Maxillo-facial Unit) gives her view on how patients can be supported to manage common oral conditions, some of which can be caused by medications.
Read this article to learn more about:
- adverse side-effects of medications on oral health
- common oral conditions
- advice patients should be given to help manage oral conditions
After reading this article, ‘Test and reflect’ on your updated knowledge with our multiple-choice questions (MCQs). Earn 0.5 CPD credits for reading this article and an additional 0.5 CPD credits for completing the MCQs.
Many medications can have negative effects on oral health, including prescription and over-the-counter drugs, vitamins, minerals, and herbal supplements.1
Dry mouth is a potential side-effect of numerous medications.1 Saliva helps to clean the mouth, however, if it is not flowing normally dry mouth can develop.2 Patients can also be more prone to gum infections and tooth decay as a result of dry mouth.2,3
The following medications can cause dry mouth:1,2
- high blood pressure medications
- Parkinson’s disease medications
- some chemotherapy medications.
Patients should be advised to sip water throughout the day, suck on a sugar-free sweet or chew sugar-free gum to promote saliva flow, and limit their intake of caffeinated beverages, alcohol, and tobacco as these can contribute to a dry mouth.2
Aspirin and anticoagulants such as warfarin are commonly used to prevent stroke or heart disease. However, when patients on these drugs receive treatment for periodontal diseases or are having oral surgery, they are at risk of bleeding problems.1,2
Therefore, it is imperative that patients inform their medical professionals if they are taking anticoagulants so that precautions can be taken to minimise bleeding.2
Inflammation, mouth ulcers, and discolouration of the soft tissues
Patients can develop inflammation, mouth ulcers, and discolouration of the soft tissues when taking prescribed drugs.1,2
These drugs include:1,2
- oral contraceptives
- immunosuppressant drugs
- blood pressure medications
- some chemotherapy medications.
Patients should speak to their dentist who can recommend a regimen to help reduce the discomfort.2
Gingival hyperplasia is an overgrowth of gum tissue around the teeth.4 The condition has a number of causes but it is often a symptom of poor oral hygiene or a side-effect of using certain medications.4
Enlarged and puffy gums can occur when taking the following medications:1,4
- antiseizure medications such as phenytoin
- calcium channel blockers for heart conditions
- immunosuppressant drugs.
Nurses should encourage their patients to speak to their dentist as extra care will need to be taken when brushing and flossing.2 Symptoms of gingival hyperplasia include bad breath, pain, and inflammation.4
Black hairy tongue
Black hairy tongue is caused by an overgrowth of bacteria in the mouth.5 Bacteria create red blood cell pigments, which can make the tongue look black.5 Other causes of black hairy tongue include the use of tobacco products and drinking excessive amounts of caffeinated drinks.5
Good toothbrushing techniques and using mouth rinse can help treat black hairy tongue.5 Patients should ask their dentist for advice if the problem persists.
Chlorhexidine is commonly found in most mouth rinses and is used to treat gum disease. A common side-effect is tooth discolouration. Nurses should therefore advise their patients not to use a chlorhexidine based mouth rinse in the long term.2
Minocycline is an antibiotic that can be used to treat acne. Side-effects of this drug include:2
- an area of black pigmentation on the gums
- tooth discolouration
- black hairy tongue.
Patients should be advised to speak to their dentist about tooth-whitening treatment for discoloured teeth, including information on how to use the mouth wash and as well as duration of use.2
Certain medications can leave a bitter or metallic taste in the mouth or can affect the ability to taste. These medications include cardiovascular agents, central nervous system stimulants, respiratory inhalants, and smoking cessation products, such as nicotine skin patches.1,2
If the patient is finding the side effects intolerable, advise them to speak to their GP for advice and perhaps a change of medication.
Bisphosphonates are drugs used to treat osteoporosis.2 They can sometimes cause a rare condition called osteonecrosis of the jawbone, which results in destruction of the jawbone. Complications can occur when a tooth is extracted.
Patients should always make sure their medical professionals are aware of the medication they are taking as they may be able to prescribe an antibiotic if this is required.2
Tooth decay, also known as dental caries, is a breakdown of teeth due to acids made by bacteria. Too much sugar in the diet can lead to cavities.2
Symptoms of dental caries can include:
- tooth sensitivity
- bad breath.
Some medications, including those given to children, contain sugar. Sugar can be found in antifungal agents, cough drops, and many chewable tablets, such as vitamins.2
Advise patients and their children to try to take medications in tablet form (to minimise contact time with the teeth) if possible or recommend taking medications at mealtimes only.2
If patients are experiencing any of the symptoms described above, advise them to see their dentist or dental hygienist who will be able to offer further advice and guidance.
Thrush or oral yeast infection
Thrush is caused by a fungus called Candida. It appears as white lesions in the mouth and on the tongue.2 An antifungal mouth rinse or lozenge is often prescribed to treat the infection.2
The following medications can cause thrush:2
- some chemotherapy medications.
Fungal infections such as oral candidiasis can also be caused by certain inhaler medications used for patients with asthma. Symptoms can include a sore throat, white patches in the mouth, and irritation to the mouth and tongue.
To prevent infection, patients are usually recommended to rinse their mouth with water and spit after each use of their inhaler.
In summary, if your patients are taking any of the medications listed in this article, or if patients have any questions or concerns about their medical or dental condition or treatment they should be encouraged to seek advice from their dentist or registered dental healthcare professional.
- Yoffee L. Medication side effects and your oral health. www.everydayhealth.com/dental-health/oral-conditions/medications-and-oral-health.aspx (accessed 4 June 2019).
- Oral Health Foundation. Medical conditions and oral health. www.dentalhealth.org/medical-conditions-and-oral-health (accessed 4 June 2019).
- Anthony K. Gingival hyperplasia. www.healthline.com/health/gingival-hyperplasia (accessed 4 June 2019).
- Oral B. Black hairy tongue causes, symptoms, and treatments. oralb.com/en-us/oral-health/conditions/bad-breath/black-hairy-tongue-causes-symptoms-treatments (accessed 4 June 2019).